Tornadoes · United States · Missouri · 2022
EF1 tornado, St Joseph, Missouri, March 29, 2022
This EF1 tornado ran 0.3 miles across Buchanan County on March 29, 2022, touching down at 8:54 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 29, 2022
- Touchdown
- 8:54 PM CDT (01:54 UTC)
- Lifted
- 8:55 PM CDT (01:55 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Buchanan County
- Touchdown point
- 39.781, -94.784
- Lift-off point
- 39.783, -94.779
- Record number
- 2203291954-01
The damage survey
4 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Shingle damage to private school. Maybe 10% loss.
- Large tree limbs broken from unhealthy trees.
- Large branches broken from trees. This point marks the east end of tornado track.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms formed in eastern Kansas and pushed eastward into northwest Missouri. There were a couple mesovortex tornadoes within the line, one of which caused damage in St. Joseph. There was also some sporadic wind damage in the St Joseph area, but could not be confirmed as tornadic.
A QLCS mesovortex tornado formed along a progressive line of storms that moved through the St. Joseph area. EF-1 damage occurred at a residence on the northeast side of town.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Mar 29, 6:33 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 29, 6:33 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 PM CDT Tue Mar 29 2022 .Discussion... Issued at 338 PM CDT TUE MAR 29 2022 Key Message: - Strong to severe thunderstorms possible late this evening as a line of storms moves eastward through portions of the area. Warm front continues to lift northward, currently entering far southwestern sections of the CWA. Moisture within the warm sector is largely modified in the mid 50s. While a capping inversion has limited convective development this afternoon, increasing large scale ascent and frontal forcing will allow thunderstorms to quickly develop over portions of central/eastern Kansas late this afternoon into the early evening. Storm mode will initially favor semi- discrete high-based cells before transitioning to QLCS during the evening hours. Instability will be a limiting factor as the line of storms progresses eastward into the CWA, with a gradual decrease in storm intensity anticipated east of the KC Metro Area. An increasing LLJ this evening will help enhance low-level shear, with ~200 J/kg of SRH expected as the line enters the forecast area. A brief tornado embedded within the line cannot be ruled out, assuming boundary layer cooling/decoupling does not occur too quickly. The highest threat for severe weather will be across eastern Kansas into the western quarter of Missouri, where in addition to the brief spin-up, quarter-sized hail and wind gusts up to 60 mph will be possible. The most likely window for severe weather within our CWA will occur between 7pm and midnight. Flash flooding looks to be a low threat, with the progressive nature expected with the most robust convection and 1 and 3 hour FFG remaining 1.75" to 2.50" respectively. Post-frontal precipitation chances hang around for a good portion of Wednesday as another piece of energy rotates into the area. With the clouds/precip and CAA, a much cooler day is expected with temperatures steady or slowly falling during the day, mainly in the 40s by mid/late afternoon. Cannot rule out a short window of precipitation transitioning to a light snow late Wednesday night into Thursday morning, albeit no accumulations are expected. Next chance of rain returns Friday night as another shortwave trough moves across the central CONUS. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 630 PM CDT TUE MAR 29 2022 VFR conditions are expected to deteriorate quickly as a line of showers and thunderstorms moves in from the west. Storms are expected to enter the vicinity of the terminals in the next couple of hours. Primary hazards include high winds, quarter inch hail, and heavy rainfall. CIGS and VIS are expected to decrease significantly, especially in heavy downpours. Thunderstorms are expected to vacate the terminals around midnight with rain lingering through the morning. Gusty winds persist even outside of thunderstorms with gusts around 20-30 kts anticipated. Southerly winds become northwesterly behind a cold front which is expected to move through around 10Z-12Z. Precipitation is moves out near midday; however, MVFR CIGs hang around through the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Pesel
Hazardous weather outlook, Mar 29, 2:40 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 240 PM CDT Tue Mar 29 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 240 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Southerly winds gusting up to 40 mph are expected this afternoon. Severe weather is possible today between 7 PM and 4 AM across the entire forecast area. Greatest chance for severe weather is along the MO/KS border. Damaging winds up to 60 mph and hail up to quarter-sized are the main concerns. Can't rule out a few brief tornadoes tonight, as well. Showers and storms continue Wednesday, but no severe weather is expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday A dusting of light snow is possible Thursday morning north of HWY 36. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
1.9 hours before the tornado, 114 km from the path. March 30, 2022.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1309 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 8.4 K/km
The surface observations
St. Joseph (STJ), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the touchdown began at 01:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of March 29, 2022
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 29 | 7:56 PM CDT | EF1 | Jefferson, KS | 9.9 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.